How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask dermdoc19 Your Own Question
dermdoc19
dermdoc19, Dermatologist
Category: Dermatology
Satisfied Customers: 4124
Experience:  30 years practice in general and cosmetic dermatology
50983945
Type Your Dermatology Question Here...
dermdoc19 is online now
A new question is answered every 9 seconds

I think I have eczema on my scalp- what can I do to make it

Customer Question

I think I have eczema on my scalp- what can I do to make it stop itching so much?
Submitted: 5 years ago.
Category: Dermatology
Expert:  dermdoc19 replied 5 years ago.

dermdoc19 :

Hello

dermdoc19 :

Unless, you have eczema elsewhere this is more likely seborrheic dermatitis.

dermdoc19 :

You should alternate shampoos with Nizoral AD and continue the Head and Shoulders shampoos.

dermdoc19 :

During the Day use Scalpicin Maximum Strength Liquid Scalp Itch Treatment.

dermdoc19 :

Use that twice a day.

dermdoc19 :

If this does not work Tarsum shampoo/Gel is effective.

Customer:

How would I know which it is? As far as eczema or seb. derm? I have eczema in my ears and so I thought it was that. I don't know- I just itch everywhere.

dermdoc19 :

Itching and scaling in the ears would be more suggestive of seborrheic dermatitis.

Customer:

oh so maybe it is the same thing

dermdoc19 :

You can actually apply the Scalpicin to the ear area also.

dermdoc19 :

Similar in many ways. and often the treatment is the same.

Customer:

can you get that OTC

dermdoc19 :

That is all OTC. If this does not work there are prescription items which are stronger such as Derma-smoothe Otic and Derma-smoothe Scalp Oil...Luxiq foam...Tazarac scalp treatment etc.

Customer:

this is interesting. i used to see an ENT about the ear problem, but I moved last year. Anyway he prescribed different steroids and they haven't done much good. maybe i could solve both problems with this

dermdoc19 :

If you had an otitis externa ( swimmer's ear), seb derm is the leading cause.

Customer:

well- it is a weird thing. it is cyclical. My ears horribly. They feel full of fluid or something- pressure and uncomfortable. Then they start draining this clear fluid. Then they get really crusty and then the crusty dryness makes them itch even more.I put this flucocinoline or flucocinonide in them and it helps for a day or 2 and then it starts all over.

Customer:

That was supposed to read "my ears itch horribly" not just "my ears horribly"

Customer:

I've seen an ent for 10 years on and off and nothing really seems to help. They just tell me not to scratch it- which is like asking me not to breath when it gets so horribly itchy.

Customer:

the thing with my head is new

dermdoc19 :

It is generally caused by scaling. If that can be stopped the rest falls into place. You might ask your physician to put you on an antifungal such as Diflucan. Many authorities feel seb derm is caused by a yeast called Pityrosporum ovale.

Customer:

does the diflucan kill that yeast?

Customer:

is it a topical thing or pill

dermdoc19 :

Yes. Diflucan kills yeast. It is prescription. You can try coating the area with Nizoral AD shampoo.

dermdoc19 :

Diflucan is a pill.

Customer:

ok- i'm going to look for that and hope it helps. thank you for your help.

dermdoc19 and other Dermatology Specialists are ready to help you